Minimizers of a Landau-de Gennes energy with a subquadratic elastic energy

Canevari, Giacomo and Majumdar, Apala and Stroffolini, Bianca (2019) Minimizers of a Landau-de Gennes energy with a subquadratic elastic energy. Archive for Rational Mechanics and Analysis, 233 (3). 1169–1210. ISSN 1432-0673 (

[thumbnail of Canevari-etal-ARMA-2019-Minimizers-of-a-Landau-de-Gennes-energy-with-a-subquadratic-elastic-energy]
Text. Filename: Canevari_etal_ARMA_2019_Minimizers_of_a_Landau_de_Gennes_energy_with_a_subquadratic_elastic_energy.pdf
Final Published Version
License: Creative Commons Attribution 4.0 logo

Download (549kB)| Preview


We study a modified Landau–de Gennes model for nematic liquid crystals, where the elastic term is assumed to be of subquadratic growth in the gradient. We analyze the behaviour of global minimizers in two- and three-dimensional domains, subject to uniaxial boundary conditions, in the asymptotic regime where the length scale of the defect cores is small compared to the length scale of the domain. We obtain uniform convergence of the minimizers and of their gradients, away from the singularities of the limiting uniaxial map. We also demonstrate the presence of maximally biaxial cores in minimizers on two-dimensional domains, when the temperature is sufficiently low.


Canevari, Giacomo, Majumdar, Apala ORCID logoORCID: and Stroffolini, Bianca;